Over-The-Counter Medicines You Should Never Take Together
We generally think of over-the-counter medicines as being relatively safe. After all, you don’t need a prescription to get them, so just how bad can they be?
However, certain over-the-counter medicines can be dangerous or even lethal if you take them together. And most people don’t know how dangerous these combinations are until it’s too late!
To help keep you safe, here is our breakdown of over-the-counter medicines you should never mix together!
Ibuprofen and aspirin
Both aspirin and ibuprofen (famously sold as the brand name Advil) seem fairly safe on their own. However, one scary study printed in the Journal of Basic and Clinical Pharmacology and Toxicology reports “possible adverse interaction between aspirin and ibuprofen.”
What is the reaction? In some cases, ibuprofen can make the daily low-dose aspirin you are taking less effective. This is most concerning for those who take aspirin every day as a way to help prevent heart disease. Just by taking ibuprofen (say, when you catch a cold), you are reducing the effectiveness of the aspirin and may make something like heart disease likelier to happen.
But aspirin and ibuprofen are notoriously rough on the lining of the stomach. Combining them is likely to lead to digestive problems and even gastric bleeding.
RELATED: Homeopathic Vs. Holistic Medicine
Painkillers and multi-action cold and flu medications
We reach for different pills to deal with different things. But it’s a bad idea to combine painkillers and multi-action cold and flu medications. Over-the-counter painkillers include aspirin, naproxen, ibuprofen (Advil), and acetaminophen (Tylenol).
The problem with combining them with many over-the-counter cold and flu remedies is that these products often already contain one of these painkillers. This includes multi-action cold and flu medicines like Dayquil, Nyquil, Alka-Seltzer Plus Cold Formula, Aleve Cold and Sinus, etc.
You don’t want to take more than your recommended dose of painkillers. For instance, if you take too much acetaminophen, you may end up damaging your liver.
Aspirin and fish oil supplements
Many people take fish oil supplements daily because of their many health benefits. While that is fine, things get dangerous if you combine aspirin with fish oil.
When you combine fish oil with things that increase the risk of bleeding, it increases that risk even further. As Drugs.com points out, aspirin is one such medication. And the bleeding is not limited to the outside of your body: you could easily develop internal bleeding in areas like your digestive tract.
Even if that doesn’t happen, combining aspirin and fish oil supplements can make you dizzy and lightheaded.
RELATED: 17 Cancer Warning Signs: See Your Doctor Immediately If You Have Any Of These
ZzzQuil Pure Zzzs and Robitussin DM
If you have trouble sleeping, then ZzzQuil Pure Zzzs tablets can be a real game-changer. But whatever you do, don’t combine them with Robitussin DM or any other cough medicine with dextromethorphan as an active ingredient.
When you combine the two, you may become sleepy, dizzy, confused, or experience a host of other cognitive issues. You’re better off using the nighttime version of Robitussin if you have a cough than trying to combine meds.
Aspirin and Pepto-Bismol
We generally take Pepto-Bismol to help us handle gastric distress. However, if you combine Pepto with aspirin, you might make that distress that much worse!
It’s because Pepto-Bismol contains bismuth subsalicylate and aspirin also has salicylate as an active ingredient. When you combine the two, it can lead to pain, blood, ulcers, bruising, and inflammation inside your gastrointestinal tract.
RELATED: 7 Ways Hand Sanitizer Is Bad For Your Health
Sudafed and Allegra (if you also take an MAOI)
For most people, combining Sudafed and Allegra is fairly safe. But if you also take an MAO inhibitor, this combination is very dangerous.
MAOIs are a special kind of antidepressant. If you take Sudafed and Allegra while on MAOIs or within two weeks of taking MAOIs, it can lead to a major spike in your blood pressure and, in some cases, death!
Milk of magnesia and Gaviscon
There is such a thing as too much of a good thing, especially when it comes to magnesium. This is why you should never combine milk of magnesia supplements with antacids like Gaviscon which also contain magnesium.
Too much magnesium in your body can lead to vomiting, nausea, diarrhea, low blood pressure, weakness, and more. In some cases, it can even lead to a heart attack!
RELATED: 11 Myths About Sleep That Have Been Debunked By Science
Benadryl and Zyrtec
If you suffer from seasonal allergies, chances are you rely on Benadryl to help you breathe a bit more clearly. But the last thing you need to do is to combine Benadryl and Zyrtec together to fight those allergies.
Most who try combining these antihistamines think the combination will work twice as hard at fighting allergies. Ironically, the only thing that works “twice as hard” is the traditional side effects of Benadryl. When you combine Benadryl and Zyrtec, you are likely to experience drowsiness, dizziness, a loss of coordination, and cognitive impairment. In other words, the side effects are worse than the allergies, so don’t combine these two together!
Nexium or Prilosec with vitamin B12
Sometimes, taking one kind of medicine may make another kind of medicine less effective. For example, some of us take Nexium or Prilosec to deal with things like reflux. But this medicine actually affects the way your body will react to vitamin B12.
Basically, the Nexium or Prilosec in your body will keep your body from effectively absorbing vitamin B12. In time, this can lead to anemia as a result of your body’s B12 deficiency. If you’ve been regularly taking Nexium or Prilosec, definitely consult with your doctor before taking B12 or any other over-the-counter medication.
RELATED: 10 Early Warning Signs Of Parkinson’s Disease
Ex-Lax and MiraLAX
Ex-Lax and MiraLAX are over-the-counter laxatives that are very effective at what they do. However, they are so effective that you should never try to use the two together!
That’s because taking the two of these things together can increase your risk of ulcers of the colon and even your risk of ischemic colitis. Both of those conditions are life-threatening. And while the conditions are rare, combining Ex-Lax and MiraLAX seriously increases the odds of them happening to you!